Over-the-Counter Drugs: Follow the Instructions

IMAGE Many people think over-the-counter (OTC) drugs are harmless, but they can be harmful if misused. Read on to learn about some common examples.


Stimulant-type laxatives are among the most misused OTC medications. Their active ingredients work by irritating the lining of the intestine. They are often misused by people trying to lose weight, but the people most affected by laxative misuse may be the elderly in nursing homes.People who take laxatives too often to prevent constipation may becomes dependent on them in order to have a normal bowel movement. A different form of laxative overuse, intake to the point of diarrhea, may lead to the following complications:
  • Malnutrition occurs if your body cannot absorb certain nutrients before they leave your body.
  • Dehydration worsens your constipation .
  • Sodium and potassium deficiencies can affect a wide range of body systems, including the heart and nervous system.
  • Calcium depletion can contribute to an increased risk for fractures .

Sleeping Pills

Most OTC sleep aids contain antihistamines to cause drowsiness. Often, they lose effectiveness over time, which prompts people to take more than the recommended dose. Some people develop a psychological dependence. Next-day drowsiness is a common problem with OTC sleep aids, even when taken as directed. Many people feel drowsy for longer than eight hours after taking them.. Overuse of OTC sleep aids can also cause the following symptoms:
  • Dizziness
  • Disturbed coordination
  • Abdominal pain
  • Thickening of bronchial secretions
People with glaucoma, respiratory conditions, or difficulty urinating should talk to their doctor before using products containing an antihistamine.


Taking OTC pain relievers can be harmful if you take too many for too long. Commonly used nonsteroidal anti-inflammatory drugs (NSAIDS) such as ibuprofen and naproxen can cause the following when used too often for too long:
  • Ulcers, which may bleed
  • Kidney damage
  • Liver damage
NSAIDs may also increase the risk of having a heart attacks or stroke. This risk may increase with longer use.

leave comments
Did you like this? Share with your family and friends.
Related Topics: Health And Healing
Meet Our Health Experts
Simply Fabulous

Simply Fabulous

Jennifer Baxter
New! Neutralize that Negativity
beginners heart

Beginner's Heart

Britton Gildersleeve
pebbles lobsters and priorities


Our Free Newsletter
click here to see all of our uplifting newsletters »